Tennessee, 2008

Damaging Winds in Tennessee, July 30, 2008

July 30, 2008 · NWS MRX · 8 events in 6 counties and zones

Scattered severe convection developed mainly south of Interstate 40 along weak boundary producing wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Scattered severe convection developed mainly south of Interstate 40 along weak boundary producing wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 30, 12:36 PM EST, 24 minutes earlier.

Area forecast discussion, Jul 30, 12:36 PM EST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
136 PM EDT WED JUL 30 2008

.AVIATION...
CONVECTION ALREADY ONGOING ON THE CUMBERLAND PLATEAU IN TENNESSEE WITH
EXTENSION NORTHEAST THROUGH EASTERN KENTUCKY. EXPECT SCATTERED TSRA
FOR ALL THE TERMINALS LATER THIS AFTERNOON THROUGH MID EVENING.
USED A SMALL REDUCTION IN VSBY AT THE SITES OVERNIGHT. AM NOT
EXPECTING IFR VSBY WITH POSSIBILITY OF CI CLOUD SHIELD BUILDING IN
TOWARD SUNRISE AHEAD OF THURSDAYS SHORTWAVE TROF. THIS FEATURE
WILL PRODUCE SCATTERED TO NUMEROUS SHRA AND TSRA ACROSS THE REGION
ON THURSDAY POSSIBLY BEGINNING AS EARLY AS 14-15Z.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Jul 30, 2:45 AM EST, 10 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
345 AM EDT WED JUL 30 2008

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-310745-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
345 AM EDT WED JUL 30 2008 /245 AM CDT WED JUL 30 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO ORGANIZED HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

HOWEVER, ISOLATED AFTERNOON AND EVENING THUNDERSTORMS MAY BRIEFLY
REACH STRONG LEVELS WITH GUSTY WINDS TO NEAR 50 MPH. SMALL HAIL AND
LOCALLY HEAVY RAINS IN EXCESS OF TWO INCHES MAY ALSO OCCUR WITH THE
STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AN ORGANIZED UPPER LEVEL SYSTEM WILL PRODUCE NUMEROUS THUNDERSTORMS
ON THURSDAY. SOME STORMS WILL BE SEVERE WITH LARGE HAIL AND
POTENTIALLY DAMAGING WINDS STRONGER THAN 50 MPH. EXTREMELY HEAVY
RAIN COULD OCCUR WHICH WILL CAUSE LOCAL FLOODING, ESPECIALLY IN
URBANIZED AREAS AND THE TYPICALLY FLOOD PRONE LOW SPOTS. NEVER
DRIVE THROUGH WATER RUNNING ACROSS ROADS. LAST, FREQUENT LIGHTNING
WILL OCCUR WITH THESE STORMS. REMEMBER, IF YOU HEAR THUNDER,
LIGHTNING IS CLOSE ENOUGH TO STRIKE YOU.

FROM FRIDAY THROUGH WEDNESDAY...NO HAZARDOUS IS EXPECTED AT THIS
TIME, THOUGH SOME THUNDERSTORMS ARE EXPECTED LATER IN THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY, BUT IS LIKELY ON THURSDAY.

BB

In the hours before

Special weather statement, Jul 30, 12:30 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
130 PM EDT WED JUL 30 2008

VAZ002-301830-
WISE-
130 PM EDT WED JUL 30 2008

...STRONG THUNDERSTORM WILL AFFECT WISE COUNTY THROUGH 230 PM...

AT 125 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 5 MILES SOUTHWEST OF WHITESBURG...MOVING EAST
AROUND 30 MPH.

WINDS UP TO 40 MPH...SMALL HAIL...AND LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE WITH THIS STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

DMG
Special weather statement, Jul 30, 12:36 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
136 PM EDT WED JUL 30 2008

TNZ035-301830-
MORGAN-
136 PM EDT WED JUL 30 2008

...STRONG THUNDERSTORM WILL AFFECT MORGAN COUNTY THROUGH 230 PM...

AT 1231 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 12 MILES NORTHWEST OF FAIRFIELD GLADE...MOVING
EAST AROUND 20 MPH.

WINDS UP TO 40 MPH...SMALL HAIL...AND LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE WITH THIS STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

DMG

The radar

The Knoxville radar (KMRX), 122 km away, was scanning. The volume nearest the first event began at 18:00 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Morgan

When
July 30, 1:00 PM EST
Where
Morgan County, 0.56 mi E of Lavender
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.200, -84.760

A few trees were reported down in Deerlodge.

Thunderstorm Wind, McMinn

When
July 30, 2:30 PM EST
Where
McMinn County, 2.07 mi N of Calhoun
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.310, -84.750

A few trees were reported down one mile north of Calhoun.

Thunderstorm Wind, Roane

When
July 30, 2:30 PM EST
Where
Roane County, Rockwood
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.870, -84.680

Several trees were reported down in Rockwood.

Thunderstorm Wind, Bradley

When
July 30, 2:35 PM EST
Where
Bradley County, 0.89 mi NE of Charleston
Measured
55 kt (63 mph) estimated gust
Reported by
Amateur Radio
Coordinates
35.290, -84.760

One tree was reported down in Charleston.

Thunderstorm Wind, Monroe

When
July 30, 2:55 PM EST
Where
Monroe County, 1.32 mi WNW of East Sweetwater
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.610, -84.440

One tree was reported down on Hawkins Road two miles east northeast of Sweetwater.

Thunderstorm Wind, Monroe

When
July 30, 3:10 PM EST
Where
Monroe County, 1.32 mi ESE of Madisonville Arpt
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.540, -84.360

One tree was reported down on Oak Grove Road one mile north of Madisonville.

Thunderstorm Wind, Bradley

When
July 30, 3:15 PM EST
Where
Bradley County, 0.56 mi W of Climer
Measured
55 kt (63 mph) estimated gust
Reported by
Department of Highways
Coordinates
35.180, -84.780

Numerous trees were reported down on roads north and east of Climer.

Thunderstorm Wind, Marion

When
July 30, 6:20 PM CST
Where
Marion County, 1.33 mi WNW of Alaten
Measured
55 kt (63 mph) estimated gust
Reported by
Department of Highways
Coordinates
35.010, -85.600

A large tree was reported down on two vehicles in a church parking lot just off of Shellmound Road while another tree was down on the road. This damage was located four miles south southeast of Jasper.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2008Every state in 2008This day in weather historyWarnings in Tennessee, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 128952, 128953, 128954, 128955, 128956, 128957, 128958, 128960.